Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 75, NWS Caribou, ME

December 1, 2021

NWS Caribou, ME issued this small craft advisory at Dec 1, 2021, 3:24 AM EST. It took effect at Dec 1, 2021, 10:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2021, 3:24 AM EST (08:24 UTC)
In effect from
Dec 1, 2021, 10:00 AM EST
Expired
Dec 1, 2021, 7:00 PM EST
In force
9 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

336 
WHUS71 KCAR 010824
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
324 AM EST Wed Dec 1 2021

ANZ050-051-070-071-011630-
/O.NEW.KCAR.SC.Y.0075.211201T1500Z-211202T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to
40 nm-
Waters from Schoodic Point, ME to Stonington ME from 25 to 40 nm-
324 AM EST Wed Dec 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 ft expected.

* WHERE...In Atlantic coastal waters, Waters from Schoodic 
  Point, ME to Stonington ME from 25 to 40 nm. In Atlantic 
  Coastal Waters, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Waters from Eastport ME to 
  Stonington (Deer Isle) ME from 25 to 40 nm.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
972 
WHUS71 KCAR 011339
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
839 AM EST Wed Dec 1 2021

ANZ070-071-011445-
/O.CAN.KCAR.SC.Y.0075.211201T1500Z-211202T0000Z/
Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to
40 nm-
Waters from Schoodic Point, ME to Stonington ME from 25 to 40 nm-
839 AM EST Wed Dec 1 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

ANZ050-051-012145-
/O.CON.KCAR.SC.Y.0075.211201T1500Z-211202T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
839 AM EST Wed Dec 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
098 
WHUS71 KCAR 012013
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
313 PM EST Wed Dec 1 2021

ANZ050-051-020000-
/O.CON.KCAR.SC.Y.0075.000000T0000Z-211202T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
313 PM EST Wed Dec 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 ft.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 1, 12:20 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 1, 12:20 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1220 AM EST Wed Dec 1 2021

.SYNOPSIS...
High pressure will move east of the area overnight. A weak
frontal system will cross the area Wednesday. A low pressure
complex will track through the area Thursday night into Friday.
Canadian high pressure will build later Saturday into Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
1220AM Update...Recent satellite images show an area of clear
skies across the far north, causing temps to drop much cooler
than previously forecasted. The cloud deck to the south has
already started to move northward. Once this covers the region,
temps should even out for the rest of the night. Sky and temp
forecast updated to show this. Otherwise, the rest of the
forecast looks good.

Previous Discussion...
Went with a P-type of light snow for Wednesday as it's
difficult to see any locations receiving much more than a half
inch ahead of the warm front. A half inch of accumulation would
be most likely in the Saint John Valley and North Woods. A
second shortwave moves south of the area Wednesday morning, but
looks like the northern edge of the precip could just scrape
coastal Hancock and Washington counties with a hundredth or two
of an inch of light rain. Temperatures on Wednesday will be
milder with readings in the 30s, and even lower 40s for Bangor
and the Downeast coast before the cold front arrives later in
the day. Not expecting any precip with the cold front except in
northern Aroostook County, and QPF will just be another
hundredth of an inch or so.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Brief ridging will return to the area Wednesday night, with calm
winds shifting south. Clouds will build in through the night,
keeping low temperatures around average for this time of year.

A longwave trough will cross into the New England region on
Thursday, dragging a surface low pressure along the St Lawrence
River. This event will start as snow across most of the FA due
to Wednesday night's cold temperatures, with rain along the
immediate coast. However, as southerly flow in the warm sector
of this system continues to advect warm air into the region,
temperatures will climb above freezing across most of the FA. A
switch to all rain may reach as high as the St. John Valley
Thursday evening before the cold front sweeps across the region
and transitions precip types back over to snow over the north.
The intrusion of warm air will also limit snowfall amounts, with
max totals of one to two inches across the North Woods and
higher terrain and up to one inch across the rest of the north.

Dry weather will return Downeast on Friday while snow showers
linger across the north. The departing low will strengthen as it
pushes into the Canadian Maritimes, resulting in a tightening
pressure gradient which will lead to gusty winds across the
entire forecast area. Gusts in excess of 30 to 35 mph are
possible. In addition to the cold air advected in behind the
cold front, wind chill temperatures will quickly fall into the
single digits north and lower teens Downeast Friday evening.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Gusty winds will begin to taper off Friday night, but CAA will
remain strong and low temperatures will fall into the lower
single digits across the north. Downeast will see temperatures
fall into the low to mid-teens. Lingering winds will result in
wind chill values even lower.

A weak clipper system will quickly cross southern Maine on
Saturday, bringing a chance for snow showers across the Downeast
region. High temperatures on Saturday will reach into the low to
mid-20s over the entire FA. With persistent CAA and clearing
skies Saturday night, low temperatures will once again plummet,
and with surface decoupling in play, a few colder valleys over
the North Woods may make a run for zero degrees. The rest of the
north will fall into the lower single digits with Downeast
falling into the lower teens.

Temperatures will warm closer to seasonally average heading into
early next week. The upper level longwave trough will begin to
retrograde back over the area, and a period of unsettled weather
is expected. The next major system is currently projected to be
sometime late Monday into early Tuesday, though uncertainty
remains in the exact timing and positioning of the low. The
Canadian model brings the low across the Gulf of Maine while the
GFS tracks the low to the north of the state, with the EC
falling somewhere in between. Due to this uncertainty, left
chance PoPs in for this timeframe based on the NBM output. The
exact track of the low will also likely determine what the
precip type is, though with the weekend's cold snap, enough cold
air will be in place to increase likelihood of snow across the
FA.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Generally VFR across northern areas overnight, though
occasional MVFR is possible. MVFR/IFR with light snow early
Wednesday, then VFR/MVFR Wednesday afternoon with light snow
tapering to snow showers. Generally VFR Downeast overnight
through Wednesday, though occasional MVFR possible along the
Downeast coast later tonight into Wednesday morning. Light winds
overnight. South winds 10 to 15 knots, becoming southwest
Wednesday.

SHORT TERM:
Wed night: VFR with cloud bases lowering to MVFR. Light winds
SW shifting S.

Thu: MVFR with conditions to lower to IFR in snow north and
rain south on Thu. S to SE wind 5 to 10 knots, except 10 to 15
knots at KBHB. Gusts to 20 kts at BHB.

Thu night: MVFR to IFR with rain spreading up through northern
terminals. BGR/BHB will improve towards VFR through late Thu
night. Winds SW 5 to 10 kts with gusts 15 to 20 kts.

Fri - Fri night: Conditions improving to VFR at all terminals.
Strong WNW winds 15 to 20 knots with gusts to 30 knots. Blowing
snow possible at the Aroostook County terminals.

Sat - Sun: VFR north and MVFR south with W wind diminishing to
5 to 10 knots, but gusts to 20 knots still possible into Sat AM.

&&

.MARINE...
NEAR TERM: Conditions are expected to generally remain below
small craft advisory levels overnight through Wednesday, though
a few wind gusts could approach small craft advisory levels
Wednesday afternoon. Two wave groups are forecast with a longer
period SE swell near 4 ft and shorter period wind-driven NW seas
around 2 feet. SW seas around 4 feet develop Wednesday and the
SE swell will diminish. Visibilities possibly reduced in
rain/snow later tonight into Wednesday morning.

SHORT TERM: SCA criteria will likely be met beginning on
Thursday. Conditions will continue to deteriorate Thursday night
into Friday, with a high likelihood of west to northwest gales
Friday into Friday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...LaFlash/MCW
Short Term...AStrauser
Long Term...AStrauser
Aviation...LaFlash/MCW/AStrauser
Marine...LaFlash/MCW/AStrauser

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.